Connecticut, 2020

Strong Wind in Connecticut, May 9, 2020

May 9, 2020 · NWS BOX · 2 events in 2 counties and zones

Strong low pressure in the Gulf of Maine was exiting the region, but there was a strong northwest flow of air in its wake. Winds gusted to 45 to 55 mph across the region, causing scattered areas of downed trees, some of which fell onto cars and homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong low pressure in the Gulf of Maine was exiting the region, but there was a strong northwest flow of air in its wake. Winds gusted to 45 to 55 mph across the region, causing scattered areas of downed trees, some of which fell onto cars and homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 9, 6:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 9, 6:04 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
704 AM EDT Sat May 9 2020

.SYNOPSIS...
A strong low pressure will slowly pull away from Southern New
England today. An unseasonably cold air mass will overspread the
area today, leading to strong northwest winds and scattered
showers. Cold temperatures are expected tonight with wind chills
in the teens to lower 20s. Still blustery into Sunday, though
with dry conditions and milder temperatures closer to normal.
Low pressure may bring a period of rain and possibly some
thunderstorms on Monday followed by drier but cool weather
Tuesday into Wednesday. Warmer and more seasonable conditions
return late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM update...

Low pres moves into the Maritimes this afternoon deepening to a
sub 980 low. Wraparound rain/snow showers moving through SNE
will diminish next few hours as drier air moves in from the
west. However, scattered rain/snow showers will regenerate later
this morning into the afternoon under the very anomalous cold
pool aloft. Very deep mixing up to 500 mb will result in strong
wind gusts this afternoon. Current forecast on track.

Previous discussion...

The story today is the anomalously cold air mass that advects
across Southern New England today, driven by a strong upper low.
This will lead to a period of strong and gusty W to NW wind
gusts developing by late this morning into the afternoon hrs, as
well as help drive a period of scattered convective showers
underneath the upper low/cold pocket aloft.

On the winds, very impressive mixing is progged with some models
indicating the mixed layer extending to a depth of 500 mb! And this
is due to the cold air aloft. Though NW winds have already begun to
pick up, it is anticipated that as the boundary layer deepens that
we should see frequent gusts that will increase in magnitude into
the late morning to afternoon. Robust northwest gradient winds as
the aforementioned surface cyclone moves into the Gulf of Maine
Another tell-tale sign of gusty winds is that MOS guidance
sustained winds at most of the MOS sites are rather high (in the
upper 20s-kt range). So all told, we should see west to
northwest wind gusts peaking in the 45-50 mph range during the
late-morning to the late- afternoon hours, before gusts start to
ease up some with sunset and the boundary layer starts to
shrink. Given the above forecast indications and now that trees
are now budding leaves on them, some adverse impact from tree
damage and scattered power outages appear more likely across a
larger part of Southern New England. Thus after collaboration,
the Wind Advisory has been expanded to include the remainder of
Southern New England.

Scattered diurnal instability/convective showers will periodically
develop and progress southeastward in the prevailing northwest low-
level flow. Coverage of these is such that I couldn't necessarily
discount them occurring pretty much areawide underneath the upper
trough, though the lack of better moisture and the downslope regime
may limit the coverage to no better than scattered. CAPEs around 200
J/kg given the cold profiles aloft could support periods of graupel
or small pea-sized hail in the stronger shower cores. May even be
cold enough given marginally cold enough wet-bulb temperatures for
convective snow showers across the Berkshires. We should see these
convective showers come to an end with sunset as well.

850 mb temps are around -6 to -8C and with partly cloudy skies today
the potential exists for temperatures to approach daily record low
maxes. See the climate section for more. Highs today are only in the
40s with wind chills in the mid 20s to mid 30s - feeling more like
March than Mother's Day Weekend, that's for sure.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight:

The anomalously cold air mass accompanied by clear skies and dry air
will lead to rather good radiational cooling conditions tonight.
However we still will be mixing quite well given the colder air
aloft and continued northwest winds, though the gusts won't be
nearly as strong tonight. Temperatures tonight are more reminiscent
of late-winter and will support freeze conditions across a large
part of Southern New England. As the growing season has been
declared as active for all of Southern New England, a Freeze Warning
has been hoisted for tonight until 8 AM Sunday for most areas except
for the immediate coast of eastern MA, Cape Cod and the Islands. For
these areas temperatures look to stay just above freezing. Those who
have planted crops or have hanging plants are strongly encouraged to
take protective actions as temperatures will be cold enough to kill
sensitive vegetation.

Winds are strong enough to mitigate any concern for frost -
typically very light to calm winds are required for such to form and
there isn't any doubt that winds will be more than enough to
preclude any from developing. However, with temperatures in the mid
20s to the low 30s tonight, will see wind chills in the teens to low
20s! May also see some daily record lows in jeopardy of being broken
as well.

Sunday:

We'll still be under the influence of cyclonic flow aloft on Sunday,
though surface high pres to our south with allow for a warming trend
to temperatures (after a rather cold start). West to west-southwest
gradient still looks fairly robust, and good mixing to 700 mb on
Sunday should also support another rather blustery to gusty
afternoon. However, peak afternoon wind gusts should stay mainly at
sub-Advisory levels at around 30-40 mph. Looking at mostly sunny
conditions, though will see some clouds intrude from the west late
in the day. Much milder and closer to normal with highs in the 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Milder with scattered showers and possibly a few thunderstorms Mon
* Dry Tue/Wed but temps several degrees below normal
* More seasonable mid May conditions for Thu/Fri with showers
  possible Fri

Sunday night into Monday...

Another amplified mid level trough approaches from the Gt Lakes Sun
night and moves across New Eng Mon. While temps aloft are not as
cold as today, 500 mb temps fall to -25 to -30C Mon
afternoon/evening with very steep mid level lapse rates 7.5 to 8
C/km in the 700-500 mb layer. This will contribute to SBCAPES 500-
1000 J/kg. Expect scattered showers and a few t-storms developing as
weak low pres and the attendant cold front moves into SNE. Given the
very cold air aloft and modest effective shear through 18z,
potential for some hail with any storms. SW flow will bring milder
temps into SNE Mon with highs reaching low/mid 60s, except 50s in
the higher terrain and Cape/Islands.

Tuesday and Wednesday...

Post-frontal airmass with cooler NW flow. The column is dry and
plenty of sunshine both days but temps up to 10 degrees below normal
Tue with slight moderation Wed. Another northern stream moves into
the region late Tue night with low risk for a spot shower.

Thursday and Friday...

Surface high builds south of New Eng Thu with warming temps aloft.
Near seasonable temps expected with highs mid/upper 60s. Next
shortwave passes to the north Fri with a warm front approaching
leading to increasing risk for showers. Wide range in potential
temperature outcomes for Fri. If the front remains the the SW, temps
will hold in the 60s but if we can warm sector, temps could reach 80
degrees as 850 mb temps exceed 10C.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today: High confidence in trends, moderate on timing/shower
coverage.

Early-day MVFR across eastern MA and the Cape to become VFR by
mid-morning. Cold air aloft will lead to isolated to widely
scattered diurnal showers, a few stronger such showers could
produce graupel or small pea- sized hail. Temperatures may be
cold enough for isolated convective snow showers in the
Berkshires but will not impact TAF sites.

Main aviation impact will be from gusty NW winds and localized
turbulence. By late morning, NW/WNW gusts to increase to 35-45
kt for most TAFs with sustained winds 15-25 kt. Decrease in gust
speeds to 25-35 kt by early tonight.

Tonight: High confidence.

VFR. W to WSW winds initially 15-25 kt, becoming 10-15 kt with
gusts to 25 kt.

Sunday: High confidence.

VFR. W winds to become gusty again by mid to late morning with
gusts around 25-35 kt.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: VFR. Windy with local gusts up to 30 kt. Slight
chance SHRA.

Monday: VFR. Breezy. Chance SHRA, slight chance TSRA.

Monday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance SHRA.

Tuesday through Wednesday: VFR. Breezy.

&&

.MARINE...
Gale conditions are expected through Sunday as a coastal low moves
into the Gulf of Maine and into the Canadian Maritimes tonight into
Sunday. Gale Warnings remain in effect for all waters. Light rain
showers will continue across the waters today.

Northwest winds will increase with gusts to 40-45 kt today. Gusts
will then decrease on the waters to values around 30-35 kt tonight,
with west to west-southwest gusts then continuing to slowly subside
into the 25-35 kt range on Sunday. Rough seas of 6-11 ft are
expected today, then around 5-10 ft tonight into Sunday.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Monday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers.

Tuesday: Winds less than 25 kt. Local rough seas.

Tuesday Night through Wednesday: Winds less than 25 kt. Seas up
to 5 ft.

&&

.CLIMATE...
Sat May 9 lowest daily min temperature
BOS 35 (1977)
PVD 29 (1956)
BDL 28 (1956)
ORH 31 (1934)

Sat May 9 lowest daily max temperature
BOS 45 (1966)
PVD 45 (1966)
BDL 45 (1972)
ORH 40 (1972)

Sun May 10 lowest daily min temperature
BOS 34 (1902)
PVD 34 (1977)
BDL 28 (1947)
ORH 30 (1966)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 11 AM this morning to 7 PM EDT this evening
     for CTZ002>004.
     Freeze Warning from midnight tonight to 8 AM EDT Sunday for
     CTZ002>004.
MA...Wind Advisory from 11 AM this morning to 7 PM EDT this evening
     for MAZ002>021-026.
     Freeze Warning from midnight tonight to 8 AM EDT Sunday for
     MAZ002>006-008>013-017-018-020-021-026.
     Wind Advisory until 9 PM EDT this evening for MAZ022>024.
RI...Wind Advisory from 11 AM this morning to 7 PM EDT this evening
     for RIZ001>008.
     Freeze Warning from midnight tonight to 8 AM EDT Sunday for
     RIZ001>007.
MARINE...Gale Warning until 2 PM EDT Sunday for ANZ231>235-237-250-251.
     Gale Warning from noon today to 2 AM EDT Sunday for ANZ230-236.
     Gale Warning until 8 PM EDT Sunday for ANZ254.
     Gale Warning until 8 PM EDT Sunday for ANZ255-256.

&&

SYNOPSIS...KJC
NEAR TERM...KJC/Loconto
SHORT TERM...Loconto
LONG TERM...KJC
AVIATION...KJC/Loconto
MARINE...KJC/Loconto
CLIMATE...
Hazardous weather outlook, May 9, 3:22 AM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sat May 9 2020

CTZ002>004-MAZ002>006-008>013-017-018-020-021-026-RIZ001>007-100830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
422 AM EDT Sat May 9 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-014>016-019-RIZ008-100830-
Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Eastern Plymouth MA-Block Island RI-
422 AM EDT Sat May 9 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-100830-
Barnstable MA-Dukes MA-Nantucket MA-
422 AM EDT Sat May 9 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ255-256-100830-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sat May 9 2020

...GALE WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254-100830-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
422 AM EDT Sat May 9 2020

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-100830-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
422 AM EDT Sat May 9 2020

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-100830-
Boston Harbor-Narragansett Bay-
422 AM EDT Sat May 9 2020

...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Hartford

When
May 9, 8:00 AM EST to 2:00 PM EST
Where
Hartford forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

In Burlington at 840 AM EST (940 AM EDT), a tree was down on Case Road. At Bradley International Airport (KBDL) in Windsor Locks at 1202 PM EST, the ASOS recorded a gust to 49 mph.

Strong Wind, Tolland

When
May 9, 8:00 AM EST to 2:00 PM EST
Where
Tolland forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$4,000
Reported by
Amateur Radio

At Bradley International Airport (KBDL) in Windsor Locks at 1202 PM EST (102 PM EDT), the ASOS recorded a gust to 49 mph. In Tolland at 110 PM EST, a tree was down on a car on Old Stafford Road. There were no injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884370, 884371.